Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Equations in a free $\mathbf Q$-group

Authors: O. Kharlampovich and A. Myasnikov
Journal: Trans. Amer. Math. Soc. 350 (1998), 947-974
MSC (1991): Primary 20E05, 20F10
MathSciNet review: 1389782
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An algorithm is constructed that decides if a given finite system of equations over a free $\mathbf {Q}$-group has a solution, and if it does, finds a solution.

References [Enhancements On Off] (What's this?)

  • Gilbert Baumslag, On free ${\cal D}$-groups, Comm. Pure Appl. Math. 18 (1965), 25–30. MR 177028, DOI
  • Gilbert Baumslag, Some aspects of groups with unique roots, Acta Math. 104 (1960), 217–303. MR 122859, DOI
  • G. Baumslag, A. Myasnikov, and V. Remeslennikov, Residually hyperbolic groups, preprint, 1996.
  • V. L. Girko, A $G_8$-estimate for solutions of systems of linear algebraic equations, Vychisl. Prikl. Mat. (Kiev) 66 (1988), 111–119, 127 (Russian); English transl., J. Soviet Math. 66 (1993), no. 4, 2442–2447. MR 987931, DOI
  • R. I. Grigorchuk and P. F. Kurchanov, On quadratic equations in free groups, Proceedings of the International Conference on Algebra, Part 1 (Novosibirsk, 1989) Contemp. Math., vol. 131, Amer. Math. Soc., Providence, RI, 1992, pp. 159–171. MR 1175769, DOI
  • O. Kharlampovich and A. G. Myasnikov, Hyperbolic groups and free constructions, Trans. Amer. Math. Soc. 350 (1998), 571–613.
  • G. S. Makanin, Decidability of the universal and positive theories of a free group, Izv. Akad. Nauk SSSR Ser. Mat. 48 (1984), no. 4, 735–749 (Russian). MR 755956
  • G. S. Makanin, Equations in a free group, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 6, 1199–1273, 1344 (Russian). MR 682490
  • A. G. Myasnikov and V. N. Remeslennikov. Exponential groups II: Extension of centralizers and tensor completion of CSA-groups, Internat. J. Algebra Comput. 6 (1996), 687–712.
  • H. Presburger, Über die Vollständigkeit eines gewissen Systems der Arithmetik ganzen Zahlen, C. R. 1 Congr. Math. Pays Slaves, Warsaw, 1929, pp. 92–101.
  • A. A. Razborov, Systems of equations in a free group, Izv. Akad. Nauk SSSR Ser. Mat. 48 (1984), no. 4, 779–832 (Russian). MR 755958
  • E. Rips and Z. Sela, Canonical representatives and equations in hyperbolic groups, Invent. Math. 120 (1995), no. 3, 489–512. MR 1334482, DOI

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20E05, 20F10

Retrieve articles in all journals with MSC (1991): 20E05, 20F10

Additional Information

O. Kharlampovich
Affiliation: Department of Mathematics and Statistics, McGill University, Montréal, P.Q., Canada H3A 2K6
MR Author ID: 191704

A. Myasnikov
Affiliation: Department of Mathematics, City College (CUNY), Convent Avenue and 138th Street, New York, New York 10031-9100
MR Author ID: 670299

Received by editor(s): April 5, 1996
Additional Notes: The first author was supported by grants from NSERC and FCAR; the second author was supported by the NSF Grant DMS-9103098
Article copyright: © Copyright 1998 American Mathematical Society